Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Got reaction jaundice, nausea since starting bactrim. Help?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11951 Questions
I have been taking bactrim then all of sudden had a reaction jaundice and nausea just had a liver function test before starting bactrim all was normal
Posted Wed, 22 May 2013 in Medicines and Side Effects
Answered by Dr. Michelle Gibson James 1 hour later
Hi, thanks for using healthcare magic

Jaundice is one of the rare side effects of this medication. One medical study found that 1.6% of persons who use this medication experience jaundice.

It can cause cholestatic jaundice (there is interference of the flow of bile in the liver) and in some cases hepatitis (inflammation of the liver). As a result laboratory tests would show an increase in the liver function enzymes which indicate how the liver is working and also an increase in bilirubin levels (bile).
The changes are not permanent and should decline when you stop the medication.It may take a few weeks or sometimes months in some persons.

Nausea is also one of the possible side effects that can occur.

Your doctor may advise you to discontinue and use another antibiotic if you still need antibiotic therapy. You will also have frequent blood tests to monitor liver function.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor